Alert archive / Georgia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 297, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 28, 2009, 3:23 PM EDT for Catoosa County, Whitfield County, Georgia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2009, 3:23 PM EDT (19:23 UTC)
- Expired
- May 28, 2009, 4:00 PM EDT
- In force
- 37 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
Counties Catoosa County, GA, Whitfield County, GA
The radar
The Northeast Alabama radar (KHTX), 101 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 172 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 631 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KFFC 281923 SVRFFC GAC047-313-282000- /O.NEW.KFFC.SV.W.0297.090528T1923Z-090528T2000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 323 PM EDT THU MAY 28 2009 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN CATOOSA COUNTY IN NORTHWEST GEORGIA NORTH CENTRAL WHITFIELD COUNTY IN NORTHWEST GEORGIA * UNTIL 400 PM EDT * AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL. THIS STORM WAS LOCATED NEAR RINGGOLD...MOVING EAST AT 25 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VARNELL AND COHUTTA. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. && LAT...LON 3487 8488 3485 8510 3497 8512 3500 8488 TIME...MOT...LOC 1923Z 259DEG 20KT 3492 8505 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 4:05 AM EDT, 11 hours 18 minutes earlier.
Area forecast discussion, May 28, 4:05 AM EDT, 11 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 405 AM EDT THU MAY 28 2009 .SHORT TERM /TODAY THROUGH SATURDAY/... FRONT THATS BEEN ADVERTISED ALL WEEK IS SITUATED ALONG THE MISSISSIPPI VALLEY THIS MORNING...WITH THE SURFACE LOW NEAR ST. LOUIS. UPPER LOW ASSOCIATED WITH THE SYSTEM IS PULLING OUT BUT STILL POTENT ENOUGH TO KEEP US BUSY FOR ANOTHER DAY OR SO. FRONT WILL BEGIN MOVING INTO THE AREA THIS AFTERNOON. AHEAD OF THE FRONT THIS MORNING...STILL COULD SEE SOME PRECIP NOT UNLIKE THE LAST COUPLE OF DAYS...BUT THE COLUMN IS BEGINNING TO DRY SOMEWHAT SO EXPECT AREAL COVERAGE TO DROP OFF THIS MORNING AHEAD OF THE FRONT. IN ADDITION...THERE IS A HECK OF A LOT OF CONVECTION ACROSS THE GULF THIS MORNING (PERHAPS THIS IS WHAT THE GFS WAS TRYING TO PROG FOR THE PAST SEVERAL DAYS WITH ALL THAT CONVECTIVE FEEDBACK DOWN THERE?). ITS ORIENTED NORTH-SOUTH INSTEAD OF EAST-WEST BUT IT MAY STILL HAVE AN IMPACT ON THE EVOLUTION OF TODAYS CONVECTION... WILL HAVE TO MONITOR. SWODY1 PUTS A GOOD PORTION OF THE AREA IN SLIGHT RISK. CAPES INCREASE TODAY TO BETWEEN 1000-2000 J/KG AND THE WEAK SOUTHERN END OF THE FRONT BRINGS WITH IT ABOUT 30KT (IF THAT) OF DEEP-LAYER SHEAR. SURFACE TEMPERATURES WILL WARM A TAD MORE TODAY WHICH WILL HELP INCREASE THE LAPSE RATES...ESPECIALLY AS THE UPPER WAVE APPROACHES WHICH WILL SERVE TO SLIGHTLY COOL THE MID-LEVELS. BESIDES LIGHTNING OF COURSE...EXPECT MAIN THREAT TO BE DAMAGING WINDS WITH THE POSSIBILITY OF LARGE HAIL AS THE UPPER WAVE MOVES CLOSER LATER THIS EVENING. THE FRONT TAKES ITS TIME MOVING THROUGH AND THERE IS SOME AGREEMENT AMONGST THE SHORT-TERM MODELS THAT THE SHORTWAVE IN THE TENNESSEE VALLEY WILL BE STRONG ENOUGH TO PROVIDE LIFT IN THE MOUNTAINS ON FRIDAY. HAVE TRIED TO DEPICT THE EXITING FRONT AS WELL AS THE SHORTWAVE TO THE NORTH IN THE POP GRIDS...BUT ALL PRECIP MOVES OUT OF THE AREA BY FRIDAY NIGHT. WEAK UPPER TROUGHINESS REMAINS OVER THE AREA WITH A VERY WEAK ALMOST NONDESCRIPT SURFACE FIELD ON SATURDAY...AND SUNSHINE RETURNS. TEMPS MAINLY IN THE 80S...MAV AND MET ARE COMING INTO BETTER AGREEMENT WITH THE TEMPS THOUGH HAVE STILL ADJUSTED FOR BIASES. .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... ECMWF STRONGER AND DEEPER WITH UPPER LOW OVER SOUTHEAST CANADA AT THE BEGINNING OF THE EXTENDED...BUT BOTH GFS AND ECMWF WANT TO SWEEP THE TAIL END OF A VERY WEAK FRONT...ASSOCIATED WITH A SHORTWAVE ROTATING AROUND THE TROUGH...THROUGH THE AREA BEGINNING SUNDAY AFTERNOON. WITH THE AGREEMENT...EVEN THOUGH THE FRONT DOES LOOK WEAK...HAVE INTRODUCED SLIGHT CHANCE POPS IN THE MOUNTAINS SUNDAY AFTERNOON. HAVE NOT EXTENDED POPS INTO MONDAY...BUT GFS A TAD MORE AGGRESSIVE WITH LINGERING SOME VERY LIGHT PRECIP IN THE AREA. IN THE MEANTIME...THE UPPER LOW HAS ZIPPED EAST LEAVING A DECENT JET OVER THE U.S./CANADA BORDER AS AN UPPER HIGH BUILDS INTO OUR AREA FROM THE ATLANTIC. SURFACE LOW MOVING OFF THE ROCKIES ON MONDAY SPREADS PRECIP NORTHEAST CONNECTED TO THE EXITING SYSTEM. BY TUESDAY...WITH THE SOUTHERLY FLOW AROUND THE ATLANTIC SURFACE HIGH...CANNOT RULE OUT PULSE-LIKE THUNDERSTORMS ESPECIALLY IN THE MOUNTAINS WITH THE HELP OF OROGRAPHIC LIFT...SO HAVE INTRODUCED SLIGHT CHANCE THUNDER THERE AS WELL. DECENT AGREEMENT BETWEEN THE ECMWF AND GFS THAT ON WEDNESDAY SHORTWAVE DIGGING ACROSS THE GREAT LAKES WILL PUSH A FRONT TOWARD THE APPALACHIANS. ECMWF MORE AGGRESSIVE AS IT ALSO BEGINS MOVING THE SOUTHERN PLAINS LOW EAST ALONG THE SOUTHER TIER OF THE COUNTRY. IN ANY CASE... ENOUGH CONFIDENCE TO END THE FORECAST WITH INTRODUCING POPS AGAIN. NO MAJOR SWINGS IN TEMPS EXPECTED AT THIS TIME...NEAR TO JUST SLIGHTLY ABOVE NORMAL FOR THE MOST PART. TDP && .AVIATION... IFR CIGS STARTING TO SPREAD INTO PORTIONS OF NORTH AND WEST GEORGIA EARLY THIS MORNING...AND AT THIS POINT...NOT SURE HOW WIDESPREAD IT WILL GET. FOR NOW PLAN TO CARRY AT LEAST A SCT TO BKN LAYER BETWEEN 5 HUNDRED AND 1 THSD FEET MOST PLACES UNTIL AROUND MID MORNING...THEN MVFR TO LOW VFR CIGS DOMINATING TAF SITES FOR THE REST OF THE PERIOD. EXPECT VSBYS TO HOLD IN THE MVFR RANGE OR BETTER THIS MORNING...BUT COULD SEE ISOLATED AREAS OF IFR VSBYS UNTIL AROUND 14Z. WATCHING AREA OF SHOWERS/TSTORMS MOVING ACROSS NORTH ALABAMA EARLY THIS MORNING...AND THINK BULK OF THESE WILL PASS NORTH OF TAF SITES. SHOULD SEE BETTER THREAT FOR SHOWERS /TSTORMS LATE THIS AFTERNOON INTO THIS EVENING AS THE FRONT PUSHES INTO NORTHWEST GEORGIA BY 00Z. WILL FOLLOW PREVIOUS FORECAST TREND WITH VCTS MOST TAF SITES BY 18Z...THEN PROB30 21Z TO 01Z TIME FRAME. LIGHT SOUTHWEST WINDS THIS MORNING...INCREASING INTO THE 8 TO 12 KT RANGE THIS AFTERNOON. 49 && .PRELIMINARY POINT TEMPS/POPS... ATHENS 84 64 85 58 85 / 60 30 30 10 5 ATLANTA 82 63 83 61 82 / 60 30 20 10 5 BLAIRSVILLE 79 58 80 52 81 / 60 30 30 10 10 CARTERSVILLE 85 60 81 54 84 / 60 30 20 10 5 COLUMBUS 84 68 86 64 87 / 60 30 20 10 5 GAINESVILLE 82 63 81 59 82 / 60 30 30 10 5 MACON 86 67 88 61 88 / 60 30 20 10 5 ROME 84 62 82 57 85 / 60 30 20 10 5 PEACHTREE CITY 83 62 83 56 84 / 60 30 20 10 5 VIDALIA 86 68 87 65 88 / 60 30 40 20 5 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && TDP
Hazardous weather outlook, May 28, 11:20 AM EDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1120 AM EDT THU MAY 28 2009 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-291200- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1120 AM EDT THU MAY 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SEVERE STORMS POSSIBLE OVER MUCH OF NORTH AND CENTRAL GEORGIA THIS AFTERNOON AND EVENING. .SYNOPSIS... A LOW PRESSURE SYSTEM WILL MOVE EAST ACROSS THE GREAT LAKES... PULLING A COLD FRONT ACROSS THE LOWER MISSISSIPPI VALLEY TODAY AND INTO NORTHWEST GEORGIA TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE WARM MOIST AIRMASS ALONG AND AHEAD OF THE FRONT. .PRIMARY HAZARDS... LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS ASSOCIATED WITH THE THUNDERSTORMS. THE MOST LIKELY AREA FOR SEVERE STORMS WILL BE FOR THE AREA ALONG AND NORTH OF A COLUMBUS TO MACON TO WASHINGTON LINE. THE MOST FAVORED TIME FOR SEVERE STORM DEVELOPMENT WILL BE BETWEEN 2 PM AND 10 PM. .DISCUSSION... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE WARM MOIST AIRMASS ALONG AND AHEAD OF A COLD FRONT MOVING EAST FROM THE LOWER MISSISSIPPI VALLEY. THE AIRMASS IS EXPECTED TO BECOME INCREASING UNSTABLE THIS AFTERNOON WITH CAPES IN THE 1000 TO 2000 RANGE AND LIFTED INDEX VALUES OF A MINUS 2 TO MINUS 4. THE INSTABILITY COMBINED WITH THE APPROACH OF THE FRONT WILL ALLOW FOR ISOLATED STORMS TO BECOME SEVERE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR THUNDERSTORMS ON FRIDAY AND THEN AGAIN ON TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE LATEST INFORMATION AND BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON OR EVENING.
In the hours before
Special weather statement, May 28, 3:04 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 304 PM EDT THU MAY 28 2009 GAZ003-004-281930- 304 PM EDT THU MAY 28 2009 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN IN WHITFIELD AND CATOOSA COUNTIES UNTIL 330 PM EDT... AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BOYNTON...MOVING EAST AT 15 MPH. RAINFALL AMOUNTS BETWEEN ONE HALF AND ONE INCH CAN BE EXPECTED ACROSS WHITFIELD AND CATOOSA COUNTIES...INCLUDING AREAS AROUND WOOD STATION...BOYNTON...INDIAN SPRINGS...GRAYSVILLE...RINGGOLD... SALEM...VARNELL AND COHUTTA. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY. SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.
Nearby
Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.